Wyoming, 2025

Flash Flooding in Wyoming, July 23, 2025

July 23, 2025 · NWS CYS · 4 events in 1 county or zone

A push of monsoon moisture into southeast Wyoming lead to the development of widespread showers and storms that eventually converged over the city of Cheyenne. Intense rainfall lead to impressive rainfall rates, resulting in urban flooding across the city.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A push of monsoon moisture into southeast Wyoming lead to the development of widespread showers and storms that eventually converged over the city of Cheyenne. Intense rainfall lead to impressive rainfall rates, resulting in urban flooding across the city.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 23, 1:45 PM MST, 2 hours 26 minutes earlier. Its key messages:

  • Cooler conditions alongside widespread showers and thunderstorms expected today and tomorrow.
  • Warming and drying trend then expected to end the week and last through the beginning of next week.
Area forecast discussion, Jul 23, 1:45 PM MST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
245 PM MDT Wed Jul 23 2025

.KEY MESSAGES...

- Cooler conditions alongside widespread showers and
  thunderstorms expected today and tomorrow.

- Warming and drying trend then expected to end the week and
  last through the beginning of next week.

&&

.SHORT TERM /THROUGH FRIDAY/...
Issued at 142 PM MDT Wed Jul 23 2025

Areas of showers and thunderstorms ongoing this afternoon across
the region with a few stronger cells noted and some severe
thunderstorms seen for neighboring CWA's to the north and east.
A severe thunderstorm watch is currently out for our northern
counties of Converse and Niobrara lasting through 8 PM this
evening. Mesoanalysis indicates favorable wind shear alongside
higher pockets of instability just north of the CWA in the bulk
of the severe watch, and this is where the best chance for
stronger to severe thunderstorms will be. Some stronger
instability is noted in southern portions of the Nebraska
Panhandle as well, but expecting that moderate to locally heavy
rainfall will be the primary hazard here. PWAT values across the
region ranging from 0.8-1.5 inches will contribute to widespread
moderate to heavy rainfall, and the strongest values do lie in
the eastern Nebraska Panhandle where moderate to heavy rain
occurred yesterday, so this area in particular will need to be
monitored for localized flooding.

Overnight we should see activity wane and exit the region, but
the front will continue to linger across Colorado into southern
Wyoming tomorrow and this alongside a passing shortwave should
fuel another round of showers and thunderstorms widespread
across the area. Once again favorable conditions will produce a
marginal risk from the I-25 corridor eastwards, and lingering
moisture with PWAT values exceeding an inch again could allow
for localized flooding. Temperatures meanwhile should still
remain on the cooler side with highs in the 70's to 80's, but
much of our northern and eastern zones will see a slight warmup
as cloud cover will relax and allow sunshine to return, a
precursor to our weekend warmup.

&&

.Previous LONG TERM /FRIDAY THROUGH TUESDAY/...
Issued at 140 AM MDT Wed Jul 23 2025

Saturday...The warming and drying trend continues under southwest
flow aloft. With a drier airmass, and 700 mb temperatures near 16
Celsius, the day looks dry, with maximum temperatures from the upper
80s to upper 90s.

Sunday...500 mb heights rise even more to 5940 meters, and with 700
mb temperatures near 18 Celsius, high temperatures will warm a few
more degrees at most locations. Continued dry with limited low and
mid level moisture.

Monday...Ridging aloft remains entrenched across the region,
producing another hot day with highs in the 90s to near 100 degrees.

Tuesday...We may see another influx of monsoonal moisture, with
scattered showers and thunderstorms in the afternoon and evening.
With more cloud cover and precipitation coverage, maximum
temperatures will be a bit cooler, though still in the mid 80s to
lower 90s.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1149 AM MDT Wed Jul 23 2025

Mostly VFR conditions expected over the next 24 hours. We may
see brief periods of MVFR or lower from showers and
thunderstorms today, expected during the afternoon and evening
and possible for all sites. Winds may also become breezy to
gusty and variable with any storms directly over or passing
nearby. Overall prevailing winds outside of storms expected
from a northerly to northeasterly direction with speeds 10-20
knots and gusts around 25 mph. Winds should lessen overnight and
become light and variable at many sites while cloud decks stay
around mid-level, outside of KCYS/KSNY where some lower decks
may be possible. Have kept a mention of scattered clouds at this
level in the forecast for now, but may need to introduce MVFR
or lower CIGs in future updates.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...CG
LONG TERM...RUBIN
AVIATION...CG
Hazardous weather outlook, Jul 23, 1:57 PM MST, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
257 PM MDT Wed Jul 23 2025

NEZ002-003-019>021-054-055-095-096-WYZ101>119-242100-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
257 PM MDT Wed Jul 23 2025

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

- Cooler conditions alongside widespread showers and
  thunderstorms expected today and tomorrow.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

- Warming and drying trend then expected to end the week and
  last through the beginning of next week.

- Very low afternoon RH values with breezy winds could contribute
  to critical fire weather conditions late in the week through the
  beginning of next week.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 23, 1:44 PM MST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
244 PM MDT Wed Jul 23 2025

WYZ106-110-115-116-232115-
South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
North Snowy Range Foothills WY-Laramie Valley WY-
244 PM MDT Wed Jul 23 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN ALBANY AND
SOUTHWESTERN PLATTE COUNTIES THROUGH 315 PM MDT...

At 243 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southwest of Sybille Canyon to 6 miles
north of Antelope Buttes to 7 miles northeast of Wild Horse Ranch.
Movement was east at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Antelope Buttes, Rogers Canyon, Baldy Peak, Sybille Canyon, Laramie
Regional Airport, and Wild Horse Ranch.

This includes Interstate 80 in Wyoming between mile markers 295 and
309.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rain is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4177 10527 4147 10539 4126 10577 4133 10605
      4151 10569 4177 10559
TIME...MOT...LOC 2043Z 281DEG 15KT 4169 10552 4150 10560 4136 10587

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Fuller
Special weather statement, Jul 23, 2:17 PM MST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
317 PM MDT Wed Jul 23 2025

WYZ106-107-115>118-232145-
East Platte County WY-South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
Central Laramie County WY-South Laramie Range Foothills WY-
Laramie Valley WY-
317 PM MDT Wed Jul 23 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN ALBANY...
NORTHWESTERN LARAMIE AND SOUTHERN PLATTE COUNTIES THROUGH 345 PM
MDT...

At 316 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Slater to 13 miles north of Horse Creek to
near West Laramie. Movement was southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Laramie, West Laramie, Chugwater, Antelope Buttes, Rogers Canyon, Tie
City Campground, Bordeaux, University Of Wyoming War Memorial
Stadium, Baldy Peak, Slater, Horse Creek, Yellow Pine Campground, The
Buttes, Paddocks, Pope Springs, and Albany County Fairgrounds.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 44 and 72.
 Interstate 80 in Wyoming near mile marker 310, and between mile
markers 313 and 322.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4149 10568 4169 10530 4197 10493 4192 10466
      4180 10466 4146 10501 4118 10556
TIME...MOT...LOC 2116Z 315DEG 13KT 4193 10484 4160 10517 4135 10562

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Fuller
Special weather statement, Jul 23, 2:45 PM MST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
345 PM MDT Wed Jul 23 2025

WYZ106-107-115>118-232215-
East Platte County WY-South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
Central Laramie County WY-South Laramie Range Foothills WY-
Laramie Valley WY-
345 PM MDT Wed Jul 23 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN ALBANY...
NORTHWESTERN LARAMIE AND SOUTHEASTERN PLATTE COUNTIES THROUGH 415 PM
MDT...

At 345 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Slater to 9 miles southwest of Chugwater
to 7 miles north of Horse Creek to near Yellow Pine Campground.
Movement was south at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Chugwater, Tie City Campground, North Crow Campground, Vedauwoo,
Slater, Horse Creek, Vedauwoo Campground, Yellow Pine Campground,
Granite Springs Retreat, Buford, and Curt Gowdy State Park.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 33 and 67.
 Interstate 80 in Wyoming between mile markers 322 and 324, and
between mile markers 327 and 335.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4182 10466 4149 10482 4131 10514 4106 10536
      4134 10550 4161 10530 4175 10503 4197 10482
TIME...MOT...LOC 2145Z 346DEG 16KT 4190 10474 4164 10493 4152 10521
4128 10538

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Fuller
Special weather statement, Jul 23, 3:25 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
425 PM MDT Wed Jul 23 2025

WYZ107-108-116>119-232315-
East Platte County WY-South Laramie Range WY-Goshen County WY-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
425 PM MDT Wed Jul 23 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN ALBANY...
SOUTHWESTERN GOSHEN...CENTRAL LARAMIE AND SOUTHEASTERN PLATTE
COUNTIES THROUGH 515 PM MDT...

At 424 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles east of Chugwater to 11 miles
northeast of Whitaker to Curt Gowdy State Park. Movement was
southeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cheyenne, La Grange, Happy Valley, Federal, Table Mountain Ranches,
Willadsen Estates, Rocking Star Ranch, Silver Sage Estates, Granite
Canon, Fox Farm-College, Cheyenne Regional Airport, Winchester Hills,
North Crow Campground, Ranchettes, Warren AFB, Frontier Park, North
Cheyenne, Curt Gowdy State Park, Gun Barrel, and Wycross.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 1 and 36.
 Interstate 80 in Wyoming between mile markers 339 and 374.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4120 10539 4155 10484 4173 10473 4169 10414
      4135 10426 4100 10485 4100 10507
TIME...MOT...LOC 2224Z 294DEG 33KT 4170 10461 4150 10468 4117 10523

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Fuller
Special weather statement, Jul 23, 3:37 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
437 PM MDT Wed Jul 23 2025

WYZ117-118-232300-
Central Laramie County WY-South Laramie Range Foothills WY-
437 PM MDT Wed Jul 23 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL LARAMIE COUNTY
THROUGH 500 PM MDT...

At 437 PM MDT, Doppler radar was tracking a strong thunderstorm over
Winchester Hills, or near Cheyenne, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cheyenne, Laramie County Fairgrounds at Archer, Fox Farm-College,
Cheyenne Regional Airport, Winchester Hills, South Greeley Highway,
Ranchettes, Warren AFB, Frontier Park, North Cheyenne, South
Cheyenne, Bison Crossing, Grass Hills, and Cowboy Ranch South.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 1 and 13.
 Interstate 80 in Wyoming between mile markers 358 and 372.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4104 10497 4124 10478 4112 10453 4100 10470
      4100 10490
TIME...MOT...LOC 2237Z 219DEG 16KT 4105 10481

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Fuller
Special weather statement, Jul 23, 3:57 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
457 PM MDT Wed Jul 23 2025

WYZ101-102-107-108-232345-
East Platte County WY-Goshen County WY-
Converse County Lower Elevations WY-Niobrara County WY-
457 PM MDT Wed Jul 23 2025

...STRONG THUNDERSTORMS WILL IMPACT NIOBRARA...NORTHWESTERN GOSHEN...
NORTHEASTERN PLATTE AND EAST CENTRAL CONVERSE COUNTIES THROUGH 545 PM
MDT...

At 457 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 13 miles west of Morrisey
to near Glendo State Park. Movement was east at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lusk, Manville, Keeline, Mule Creek Junction, Rawhide Buttes, Lance
Creek, Redbird, Manning Ranch, Glendo State Park, Lost Springs,
Shawnee, and Niobrara County Fairgrounds.

This includes Interstate 25 in Wyoming between mile markers 117 and
119.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
east central Wyoming.

&&

LAT...LON 4248 10445 4257 10511 4350 10483 4350 10413
TIME...MOT...LOC 2257Z 277DEG 22KT 4348 10467 4258 10494

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Fuller

The radar

The Cheyenne radar (KCYS), 4 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Laramie

When
July 23, 4:11 PM MST
Where
Laramie County, 1.48 mi SSW of Cheyenne to 0.7 mi WNW of Cheyenne
Cause
Heavy Rain
Reported by
Public
Coordinates
41.120, -104.830

Report from mPING of street flooding.

Flash Flood, Laramie

When
July 23, 4:16 PM MST
Where
Laramie County, 1.25 mi WNW of Cheyenne to 1.05 mi NNW of Orchard Vally
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.150, -104.840

Emergency manager reported street flooding throughout entire drive up to Frontier Park.

Flash Flood, Laramie

When
July 23, 4:21 PM MST
Where
Laramie County, 1.04 mi W of (Cys)cheyenne Airport to 1.25 mi S of Cheyenne
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
41.160, -104.830

NWS Employee onsite for DSS for Laramie County EMA at Frontier Park reports rodeo ring flooded with water running off.

Flash Flood, Laramie

When
July 23, 5:00 PM MST
Where
Laramie County, 0.69 mi S of Cheyenne to 1.02 mi SSW of Cheyenne
Cause
Heavy Rain
Reported by
Public
Coordinates
41.130, -104.820

Social media report of a car that stalled attempting to drive through the Ames underpass in downtown Cheyenne. Report states that there was a foot of water on the shallow side and 2 feet on the deep side.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1265900, 1265901, 1265902, 1265903.